Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 16, 1997, 6:48 AM EDT for Houghton County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 6:48 AM EDT (10:48 UTC)
- Expired
- Jul 16, 1997, 7:30 AM EDT
- In force
- 42 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Houghton County, MI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:55 AM EDT | Thunderstorm Wind 60 | Kenton, MI | 16 inch diameter tree downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.8 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMQT 161049 RRA SVRMQT MIC061-161130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 648 AM EDT WED JUL 16 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN HOUGHTON COUNTY - NORTHWESTERN UPPER MICHIGAN * UNTIL 730 AM EDT * SOME LOCATIONS AFFECTED KENTON SIDNAW NISULA ALSTON * AT 645 AM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BRUCE CROSSING OR 50 MILES EAST OF IRONWOOD. THE STORM WAS MOVING EAST AT 45 MPH. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE STORM WILL BE NEAR KENTON AND NISULA AT 700 AM EDT. STAY INDOORS AND AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER IN A STRONG BUILDING. DERNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:54 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 16, 2:54 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 253 AM EDT WED JUL 16 1997 KDLH 88D AND GOES 8 AT 0645Z SHOWS AN MCS NW OF LK SUP MOVING ESE INTO THE LAKE NR YQT. YQT CURRENTLY HAS A SVR TSTM WATCH IN EFFECT FOR THIS COMPLEX. THE COMPLEX IS MOVING ALONG THE 1000-500 THICKNESS LINES WHICH WL BRING IT INTO THE KEWEENAW BTWN 08Z AND 09Z. THE STORM HAS TO TRAVERE LK SUP TO GET HERE WHICH WL DIMINISH IT SOME BUT HOW MUCH REMAINS TO BE SEEN. ETA FCST SOUNDING SHOWS A CAPE OF 1300 AT 10Z AND 900 J/KG FOR MQT. WL MENTION TSTMS EARLY FOR KEWEENAW... MQT AND POINTS EAST. ALSO...A DIFFLUENT THICKNESS PATTERN MAY ALTER THE MOVEMENT OF THIS MCS. ANOTHER SMALLER MCS IS IN NC MN AT 06Z... IF IT HOLD TOGETHER WOULD AFFECT THE WI/MI BORDER AREA AFT 11Z. SHRTWV ASSOCIATED WITH THESE SYS PROGGED TO GO THRU UPR MI THIS MORN. AIRMASS TO REMAIN WARM AND UNSTABLE BEHIND THE WV. MODEL CAPES APPROACH 3000 J/KG THIS AFTN ALONG WI BORDER AND LI REACH -10. DRY AIR WL BE A LIMITING FACTOR THIS AFTN. BEST CHC FOR STORMS WL BE LATE TNGT AND THU WITH EITHER THE CDFNT OF A COMPLEX THAT DEVELOPS IN ERN ND/WRN MN AND MOVE EAST TO UPR MI. JETS MOVING IN TNGT WL AID IN DEVELOPMENT. CHC POPS FOR TNGT AND THU AS TIMING OF ACTUAL STORMS WL BE DIFFICULT. AGREE ON SELS THINKING WITH THE SLGT RISK OF SVR TSTMS FOR TDY AND TNGT. OTHERWISE...UPR MI WL SEE PLENTY OF SUN TDY AWAY FROM THE TSTM. WL GO CLOSE TO FWC. IWD 88/65/83 444 CMX 86/65/80 644 MQT 88/65/82 544 ESC 89/65/85 344 IMT 90/65/86 344 FORRESTER
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:10 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 60 min |
| Jul 16, 8:52 AM EDT | Severe Thunderstorm Warning | MQT | Alger | 43 min |
| Jul 16, 5:33 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 47 min |
| Jul 16, 6:00 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.